Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 26, 2024, 2:14 AM MST for 5 counties in New Mexico; 13 counties in Texas. It took effect at Feb 26, 2024, 8:00 AM MST. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 2024, 2:14 AM MST (09:14 UTC)
- In effect from
- Feb 26, 2024, 8:00 AM MST
- Expired
- Feb 26, 2024, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Presidio County, TX, Reeves County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 3:50 PM MST | NON-TSTM WND GST 60 | 19 Wsw Oscuro, NM | Mesonet station WSM06 Pole 616 (WSMR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4808 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740 WWUS84 KMAF 260914 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 314 AM CST Mon Feb 26 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE, DELAWARE, DAVIS, AND CHINATI MOUNTAINS, CHISOS BASIN, SACRAMENTO AND DAVIS MOUNTAIN FOOTHILLS, MARFA PLATEAU, SOUTHEAST NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN, VAN HORN AND THE HIGHWAY 54 CORRIDOR, EASTERN CULBERSON COUNTY, REEVES COUNTY PLAINS, CENTRAL BREWSTER COUNTY, AND LOVING AND WINKLER COUNTIES... NMZ116>119-TXZ045-046-270-271-273-270300- /O.UPG.KMAF.FW.A.0003.240226T1800Z-240227T0100Z/ /O.NEW.KMAF.FW.W.0003.240226T1500Z-240227T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 314 AM CST Mon Feb 26 2024 /214 AM MST Mon Feb 26 2024/ ...RED FLAG WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Dawson, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...From 9 AM CST /8 AM MST/ this morning to 9 PM CST /8 PM MST/ this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 11 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged today. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ047-050>052-059-060-272-274>280-270300- /O.NEW.KMAF.FW.W.0003.240226T1500Z-240227T0300Z/ Borden-Andrews-Martin-Howard-Loving-Winkler- Van Horn and Highway 54 Corridor-Reeves County Plains- Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- 314 AM CST Mon Feb 26 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Borden, Andrews, Martin, Howard, Loving, Winkler, Van Horn and Highway 54 Corridor, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County and Chisos Basin. * TIMING...From 9 AM CST /8 AM MST/ this morning to 9 PM CST /8 PM MST/ this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...2 or elevated. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged today. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
822 WWUS84 KMAF 262032 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 232 PM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH 9 PM CST /8 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE, DELAWARE, DAVIS, AND CHINATI MOUNTAINS, CHISOS BASIN, SACRAMENTO AND DAVIS MOUNTAIN FOOTHILLS, MARFA PLATEAU, SOUTHEAST NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN, VAN HORN AND THE HIGHWAY 54 CORRIDOR, EASTERN CULBERSON COUNTY, REEVES COUNTY PLAINS, CENTRAL BREWSTER COUNTY, AND LOVING AND WINKLER COUNTIES... NMZ116>119-TXZ045>047-050>052-059-060-270>280-270300- /O.CON.KMAF.FW.W.0003.000000T0000Z-240227T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving- Winkler-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin- 232 PM CST Mon Feb 26 2024 /132 PM MST Mon Feb 26 2024/ ...RED FLAG WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, Howard, Loving, Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County and Chisos Basin. * TIMING...Through 9 PM CST /8 PM MST/ this evening. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged today. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 9:31 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Feb 25, 9:31 PM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1031 PM CST Sun Feb 25 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 211 PM CST Sun Feb 25 2024
A very warm, breezy April...I mean February day is in progress
across the region. Most locations are already seeing temperatures
in the 80s as we max out near record highs today. At Midland Intl
we will get pretty close to the current record high of 86 degrees
set in 2009. Mild conditions are expected overnight as winds
remain elevated and clouds begin to increase.
Monday looks downright HOT out there with a high (>90%) chance for
the eastern half of the area to reach 90 degrees. If Midland reaches
90 it would tie our record high for the day. Leeside surface
troughing will lead to increasing westerly winds while mid level
flow also strengthens. Thickening high clouds will limit mixing
somewhat, but still believe some higher wind gusts will make it to
the surface across the mountains and northern Permian Basin. High
winds will begin to mix down across the Guadalupe/Delaware
Mountains by mid afternoon so will upgrade to a High Wind Warning
with this forecast. While winds may decrease slightly for a few
hours across the mountains Monday evening, they will increase once
again well before sunrise Tuesday. Given the stronger winds,
temperatures look very mild (20 degrees above normal) Monday night
with lows in the 50s.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 211 PM CST Sun Feb 25 2024
Tuesday afternoon sees the main core of the jet associated with a
progressive trough to the north move over the region. Strong westerly
winds develop behind a quick moving Pacific front during this time.
High Winds are expected to continue across the Guadalupe and
Delaware Mountains where a High Wind Warning is in effect with
additional high winds expected to develop across the Davis Mountains
and the adjacent plains where a High Wind Watch is in effect.
Advisory-level winds may also develop across a large portion of the
remaining area. Temperatures will be slightly cooler behind the
Pacific front during the afternoon but due to their downslope
component should still reach well into the 70s and lower 80s for a
large portion of the area. Moving into Wednesday, a cold front
slides south through the region as the main trough continues to
advance into the Great Lakes. This brings cooler weather to much of
the area as temperatures fall below normal in the 50s and lower 60s
for many.
Our next weather maker arrives late Wednesday into Thursday. A
trailing shortwave trough moves over the region and aides in ascent
over the frontal inversion. Widespread showers are forecast to
develop from the Presidio Valley northeast into the Permian Basin
overnight. This precipitation should fall as mainly rain at first
but snow may begin to mix in across the mountains and far northern
Permian Basin as temperatures fall to near or slightly below
freezing across these areas. A dry sub-cloud layer should limit any
accumulations with continued dry, cold air advection. Any snow
accumulation should be limited to only the higher elevations where
temperatures fall below freezing for longer. Elsewhere, limited
below freezing temperatures and very warm ground temperatures should
result in little to no accumulations or impacts.
Temperatures remain below normal in the 50s and 60s Thursday
afternoon behind the departing secondary shortwave trough. These
below average temperatures do not last long as mid-level ridging
quickly returns by Friday. Sunny skies further aide the building
ridge pushing temperatures well into the 70s and back above normal.
Temperatures continue to hold nearly steady in the 70s and lower 80s
as we head into the following weekend.
-Chehak
&&
.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Sun Feb 25 2024
VFR conditions will prevail next 24 hours. Westerly surface winds
will increase and become gusty by late morning, then decouple but
remain elevated after sundown. High clouds will gradually increase
through the end of the forecast period.
&&
.FIRE WEATHER...
Issued at 211 PM CST Sun Feb 25 2024
Widespread critical relative humidity and increasing wind speeds
ahead our next trough are resulting in widespread elevated and near
critical fire weather conditions this afternoon. A Rangeland Fire
Danger Statement is in effect for most of the area as a result of
this. Monday afternoon sees winds continue to remain elevated across
portions of the region. The strongest of these winds are expected
across southeast New Mexico and adjacent portions of west Texas.
These winds combined with continued critical relative humidity are
expected to result in near critical to critical fire weather. A Fire
Weather Watch is in effect for the aforementioned areas due to this.
More widespread strong winds and near critical relative humidity is
expected Tuesday afternoon as the main core of the jet moves
overhead. Additional fire weather products may be needed for a large
portion of the area in later forecasts.
-Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 84 53 91 60 / 0 0 0 0
Carlsbad 85 55 86 60 / 0 0 0 0
Dryden 92 56 94 57 / 0 0 0 0
Fort Stockton 88 59 93 60 / 0 0 0 0
Guadalupe Pass 75 55 77 56 / 0 0 0 0
Hobbs 81 53 85 58 / 0 0 0 0
Marfa 80 47 84 49 / 0 0 0 0
Midland Intl Airport 83 55 89 61 / 0 0 0 0
Odessa 83 57 89 62 / 0 0 0 0
Wink 85 53 90 57 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday afternoon through Monday evening
for Dawson-Eastern Culberson County-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning from 2 PM CST /1 PM MST/ Monday to 6 AM CST /5
AM MST/ Wednesday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
High Wind Watch from Tuesday morning through Tuesday evening for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Reeves County Plains-Van Horn and Highway 54
Corridor.
NM...Fire Weather Watch from Monday morning through Monday afternoon
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Warning from 1 PM Monday to 5 AM MST Wednesday for
Guadalupe Mountains of Eddy County.
High Wind Watch from Tuesday morning through Tuesday evening for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
&&
SHORT TERM...29
LONG TERM....91
AVIATION...44Hazardous weather outlook, Feb 25, 1:03 PM MST, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 203 PM CST Sun Feb 25 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-262015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 203 PM CST Sun Feb 25 2024 /103 PM MST Sun Feb 25 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Rangeland Fire Danger Statement is in effect for Southeast New Mexico and most of West Texas through early this evening due to elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Fire Weather Watch is in effect for all of Southeast New Mexico and portions of Culberson County and the northern Permian Basin Monday afternoon through Monday evening due to expected near critical and critical fire weather conditions. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains from Monday afternoon through late Tuesday night. Additionally, a High Wind Watch is in effect for the adjacent plains, Davis Mountains, and foothills from Tuesday morning through Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 12:50 PM MST | Wind Advisory | MAF | Andrews, Borden, Brewster, Crane, Dawson, Ector and 14 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.